Recognition of handwritten characters by parts with multiple orientations

Research output: Journal Publications and Reviews (RGC: 21, 22, 62)21_Publication in refereed journalpeer-review

7 Scopus Citations
View graph of relations

Author(s)

Related Research Unit(s)

Detail(s)

Original languageEnglish
Pages (from-to)441-479
Journal / PublicationMathematical and Computer Modelling
Volume35
Issue number3-4
Publication statusPublished - 2002

Abstract

Recently, a regional decomposition method and a hierarchical model without consideration of orientation have been proposed to investigate the recognition rates of patterns. Based on the probability of occurrence of the patterns, new models with multiple orientations at various positions have been proposed in this paper, to produce a more complete character recognizer. New algorithms are developed to evaluate the recognition rates due to changes in orientation. Also, mathematical analysis is made to discover some important properties of character recognition versus the sample shapes, rectangular and square, which may facilitate their recognition and analysis. Numerical experiments have also been conducted on 89 patterns of the most frequently used alphanumeric handprints. This study displays a deeper, inherent similarity, and distinctness among different patterns and characters, which include part symmetry and part resemblance in different possible positions. The results of this paper should be useful to pattern analysis and recognition, understanding character with missing parts, poor scanning, noise, and various kinds of distortion. © 2002 Elsevier Science Ltd. All rights reserved.

Research Area(s)

  • Alphanumeric handprints, Character recognition, Crucial combination, Handwriting recognition, Handwritten characters, Part combination, Part orientation, Pattern recognition, Regional decomposition method, Statistical evaluation

Citation Format(s)

Recognition of handwritten characters by parts with multiple orientations. / Li, Z. C.; Li, H. J.; Suen, C. Y.; Wang, H. Q.; Liao, S. Y.

In: Mathematical and Computer Modelling, Vol. 35, No. 3-4, 2002, p. 441-479.

Research output: Journal Publications and Reviews (RGC: 21, 22, 62)21_Publication in refereed journalpeer-review